Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 42, NWS Jackson, KY

July 5, 2015Johnson County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 5, 2015, 9:03 PM EDT for Johnson County, Kentucky. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 9:03 PM EDT (01:03 UTC)
Expired
Jul 6, 2015, 1:00 AM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Johnson County, KY

The radar

The Jackson,KY radar (KJKL), 59 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:25 PM EDTFLASH FLOODWittensville, KYHEAVY RAIN CAUSED NOT ONLY FLOODING...BUT A NUMBER OF MUDSLIDES IN AND AROUND WITTENSVILLE. MULTIPLE TREES WERE ALSO WASHED OFF HILLSIDES AROUND THE AREA.
Jul 5, 9:25 PM EDTFLASH FLOODWittensville, KYA NUMBER OF ROAD CLOSURES AND DAMAGE DUE TO FLASH FLOODING WERE REPORTED IN AND AROUND WITTENSVILLE. ROADS THAT WERE CLOSED BECAUSE OF THE FLOODING INCLUDED HWY 581, HWY 993, WHIPPORWILL ROAD, THE RIGHT FORK OF LINDY BRANCH, AND KY RT 3224. FLOODING WAS ONGOIN
Jul 5, 10:24 PM EDTFLASH FLOODThealka, KYFLASH FLOODING WAS REPORTED IN THEALKA AND NIPPA WITH WATER ENTERING HOMES.
Jul 5, 10:34 PM EDTFLASH FLOODWittensville, KYTHE JOHNSON COUNTY 911 REPORTED THAT HOMES AND ROADS IN THE WITTENSVILLE AREA WERE BEING FLOODED. AFFECTED AREAS INCLUDE THE TUTOR KEY TO RIVER AREA. ROUTE 581 FROM THE 2600 BLOCK TO THE 3600 BLOCK HAD 2.5 FEET OF WATER FLOWING ACROSS IT. THE WATER HAD REACHED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WGUS53 KJKL 060103
FFWJKL
KYC115-060500-
/O.NEW.KJKL.FF.W.0042.150706T0103Z-150706T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
903 PM EDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL JOHNSON COUNTY IN NORTHEASTERN KENTUCKY...

* UNTIL 100 AM EDT
    
* AT 902 PM EDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY 
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS THE WARNED AREA. 
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PAINTSVILLE...WITTENSVILLE...BOONS CAMP...CHESTNUT...OFFUTT...
  NIPPA...GALEN...TUTOR KEY...STAMBAUGH...WILLIAMSPORT...THELMA...
  THEALKA...RIVER...BOBBS AND WHITEHOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3784 8268 3779 8282 3790 8286 3794 8277
      3791 8273 3789 8266

$$

GEOGERIAN
2 follow-up statements
349 
WGUS73 KJKL 060143
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
943 PM EDT SUN JUL 5 2015

KYC115-060500-
/O.CON.KJKL.FF.W.0042.000000T0000Z-150706T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KY-
943 PM EDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
CENTRAL JOHNSON COUNTY...

AT 942 PM EDT...DOPPLER RADAR INDICATED NEARLY STATIONARY SHOWERS 
AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS THE WARNED 
AREA. DOPPLER ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS 
FALLEN SINCE 8:30 PM. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PAINTSVILLE...WITTENSVILLE...BOONS CAMP...CHESTNUT...OFFUTT...
NIPPA...GALEN...TUTOR KEY...STAMBAUGH...WILLIAMSPORT...THELMA...
THEALKA...RIVER...BOBBS AND WHITEHOUSE.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...TWOMILE CREEK...
PAINT CREEK...BROWNS FORK...BURNT CABIN BRANCH...HOME FORK...MARY 
BRANCH...TOMS CREEK...JENNYS CREEK...SYCAMORE FORK...LICK 
CREEK...LITTLE MUDLICK CREEK AND GREASY CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3784 8268 3779 8282 3790 8286 3794 8277
      3791 8273 3789 8266

$$

GEOGERIAN
860 
WGUS73 KJKL 060456
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1256 AM EDT MON JUL 6 2015

KYC115-060505-
/O.EXP.KJKL.FF.W.0042.000000T0000Z-150706T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KY-
1256 AM EDT MON JUL 6 2015

...THE FLASH FLOOD WARNING FOR CENTRAL JOHNSON COUNTY WILL EXPIRE AT
100 AM EDT...

THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED 
TO POSE A THREAT...HOWEVER SLOW-RISING FLOOD WATERS WILL CONTINUE 
ACROSS CENTRAL JOHNSON COUNTY THROUGH THE NIGHT...AND AN AREAL FLOOD 
WARNING REMAINS IN EFFECT UNTIL 6:30 AM.

LAT...LON 3784 8268 3779 8282 3790 8286 3794 8277
      3791 8273 3789 8266

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 8:15 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 5, 8:15 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
815 PM EDT SUN JUL 5 2015

.UPDATE...
ISSUED AT 815 PM EDT SUN JUL 5 2015

THE UPPER LEVEL LOW IS SLOWLY PIVOTING AWAY FROM THE AREA.
CONVECTION HAS DWINDLED ACROSS OUR WESTERN HALF OF THE AREA...AND
GIVEN THE CURRENT RADAR TRENDS AND DIMINISHING FORCING THROUGH
TONIGHT...HAVE LET THE FLASH FLOOD WATCH EXPIRE ON TIME. TO THE
EAST...SCATTERED TO NUMEROUS SHOWERS AND AN OCCASIONAL STORM WILL
STILL BE THREATENING THROUGH THE NIGHT. HAVE LEFT THE REST OF THE
WATCH AS IS...AND WILL CONTINUE TO CLOSELY MONITOR ANY SLOW-
MOVING CELLS. FRESHENED UP THE HOURLY TEMPERATURES...DEW
POINTS...AND POPS TO MATCH THE CURRENT TRENDS IN OBSERVATIONS.
ALSO ALLOWED FOR A LITTLE MORE FOG GIVEN ALL OF THE RECENT HEAVY
RAINFALL AND SMALL DEW POINT DEPRESSIONS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 340 PM EDT SUN JUL 5 2015

AS OF MID AFTERNOON...A MID LEVEL LOW WAS CENTERED OVER THE
CUMBERLAND VALLEY REGION. SHOWERS PERSIST ACROSS THE REGION AND A
FEW THUNDERSTORMS AND HEAVIER SHOWERS HAVE DEVELOPED...ESPECIALLY
ACROSS THE BIG SANDY REGION AND IN THE SOMERSET VICINITY. THESE
SLOW MOVING SHOWERS AND STORMS ARE PRODUCING HEAVY RAINFALL RATES.

THE MID LEVEL LOW WILL GRADUALLY MEANDER NORTHEAST THIS EVENING
AND TONIGHT TOWARD THE NE KY/WESTERN WV/SOUTHERN OH AREA. THIS MID
LEVEL LOW WILL GRADUALLY DEPART INTO THE MID AND UPPER OH VALLEY
REGIONS THROUGH THE END OF THE PERIOD. AT THE SAME TIME...A TROUGH
WILL MOVE FROM THE PLAINS STATES AND ENTER THE GREAT LAKES REGION
THROUGH THE END OF THE PERIOD. AN ASSOCIATED SFC COLD FRONT WILL
MOVE INTO THE CENTRAL GREAT LAKES AND APPROACH THE LOWER OH VALLEY
REGION LATE IN THE PERIOD.

THE LOSS OF DAYTIME HEATING SHOULD LEAD TO AN OVERALL DECREASE IN
COVERAGE OF CONVECTION TONIGHT AS THE MID LEVEL SYSTEM MOVES
NORTHEAST ACROSS THE AREA. UNTIL THEN...SLOW MOVING SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL RATES WILL REMAIN A THREAT AND
HAVE OPTED TO KEEP THE FLASH FLOOD WATCH IN EFFECT AS IS AT THIS
POINT. SOME STRATUS BUILD DOWN AND FOG DEVELOPMENT...POSSIBLY
DENSE IS ANTICIPATED IN THE WAKE OF THE SHOWERS AND STORMS
OVERNIGHT WITH THE FOG NOT BEING CONFINED TO THE VALLEYS.

THE THREAT FOR SHOWERS AND A FEW STORMS WILL LINGER INTO MONDAY
MAINLY ACROSS THE EASTERN PART OF THE AREA. A RELATIVE LULL IN
PRECIP CHANCES IS EXPECTED BY LATE MONDAY AFTERNOON OR EVENING
INTO MUCH OF MONDAY NIGHT IN BETWEEN THE DEPARTING MID LEVEL LOW
AND THE APPROACHING. IN THE WARM SECTOR...CONVECTION CANNOT BE
RULED OUT TOWARD THE END OF THE PERIOD LATE MONDAY NIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 300 PM EDT SUN JUL 5 2015

UPPER LEVEL RIDGE IS PROGGED TO BUILD WESTWARD INTO THE DEEP
SOUTH AND SOUTHERN PLAINS DURING THE PERIOD. THE RIDGE LOOKS TO
REMAIN RATHER FLAT WITH SEVERAL DISTURBANCES MOVING ACROSS THE
GREAT LAKES AND OHIO VALLEY JUST TO THE NORTH OF ITS CORE. AT THE
SURFACE...A COLD FRONT WILL MEANDER AROUND TO OUR NORTH THROUGHOUT
THE PERIOD. THE CLOSE PROXIMITY OF THE FRONT WILL NECESSITATE A
DAILY MENTION OF SHOWERS AND THUNDERSTORMS...WITH THE HIGHEST RAIN
CHANCES ACROSS OUR NORTHERN COUNTIES. TEMPERATURES WILL MODERATE
UNDER THE INFLUENCE OF THE DEVELOPING RIDGE. FORECAST HIGHS WERE
NUDGED UPWARD INTO THE MUGGY MID AND UPPER 80S TOWARD THE END OF
THE WORK WEEK AND INTO THE WEEKEND WITH A GENERAL CONSENSUS IN THE
MORNING MODEL RUNS FOR A STRONGER RIDGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 815 PM EDT SUN JUL 5 2015

CONVECTION WILL CONTINUE TO THREATEN JKL AND SJS OVER THE NEXT
SEVERAL HOURS...BEFORE GRADUALLY DIMINISHING. ANY DIRECT HIT FROM
A SHOWER OR STORM WILL RESULT IN TEMPORARY IFR OR WORSE
CONDITIONS. OTHERWISE...EXPECT MVFR/VFR CONDITIONS THROUGH EARLY
THIS EVENING...BEFORE IFR OR WORSE FOG LIKELY SETS IN. THE FOG
WILL BURN OFF BY AROUND 15Z MONDAY...WITH IMPROVING CONDITIONS
EXPECTED THEREAFTER.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR KYZ087-088-107-109-
110-112-113-115-117>120.

&&

UPDATE...GEOGERIAN
SHORT TERM...JP
LONG TERM...ABE
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 5, 10:40 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1040 AM EDT SUN JUL 5 2015

KYZ050>052-058>060-068-069-079-080-083>086-104-106-108-111-114-
116-061745-
MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-WOLFE-
LEE-OWSLEY-CLAY-
INCLUDING THE CITIES OF...CAMARGO...JEFFERSONVILLE...
MOUNT STERLING...OWINGSVILLE...MOREHEAD...IRVINE...RAVENNA...
CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...MOUNT VERNON...
MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...MONTICELLO...
STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
SANDY HOOK...WEST LIBERTY...CAMPTON...BEATTYVILLE...BOONEVILLE...
MANCHESTER
1040 AM EDT SUN JUL 5 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE. ANY PERSISTENT THUNDERSTORMS OR HEAVY
SHOWERS WILL BRING A LOCALIZED THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF FLOODING OR
EXCESSIVE RAINFALL THROUGH THIS EVENING.

KYZ087-088-107-109-110-112-113-115-117>120-061745-
BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...CUMBERLAND...
HARLAN...PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...
WHEELWRIGHT...JACKSON...HINDMAN...PIPPA PASSES...HAZARD...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
1040 AM EDT SUN JUL 5 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE. ANY PERSISTENT THUNDERSTORMS OR HEAVY
SHOWERS WILL BRING A LOCALIZED THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF FLOODING OR
EXCESSIVE RAINFALL THROUGH TONIGHT.

KYZ044-061745-
FLEMING-
INCLUDING THE CITIES OF...FLEMINGSBURG
1040 AM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL/JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:37 PM EDTAreal Flood AdvisoryJKLHarlan3 hr
Jul 5, 8:40 PM EDTAreal Flood AdvisoryJKLJohnson2 hr
Jul 5, 8:43 PM EDTAreal Flood AdvisoryJKLBell, Harlan3 hr
Jul 5, 8:59 PM EDTAreal Flood WarningJKLBell3 hr
Jul 5, 9:18 PM EDTAreal Flood AdvisoryJKLHarlan, Letcher, Pike4 hr
Jul 5, 9:28 PM EDTFlash Flood WarningJKLJohnson, Martin3 hr
Jul 5, 9:48 PM EDTFlash Flood WarningJKLFloyd3 hr
Jul 5, 11:10 PM EDTFlash Flood WarningJKLHarlan, Letcher4 hr
Jul 5, 11:23 PM EDTAreal Flood AdvisoryJKLFloyd, Knott, Letcher, Pike3 hr
Jul 6, 12:30 AM EDTAreal Flood WarningJKLFloyd, Johnson6 hr

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.